What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 5, 11:55 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 5, 11:55 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1155 AM CST Wed Feb 5 2020
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1049 AM CST Wed Feb 5 2020
Active weather is still expected across parts of the Tennessee Valley
later today and tonight, as a deep trough moves east of the
Continental Divide. This trough was extending from the Hudson Bay
and the Upper Mississippi Valley to NW Mexico. It was inducing the
formation of a surface low over the NW Gulf of Mexico region. This
low was under a deep fetch of subtropical moisture drawn south of the
trough. The area of low pressure should move NE towards the Ohio
Valley by the evening.
Scattered to numerous showers and a few thunderstorms were already in
progress over much of the Deep South. The models were hinting that
storms forming to our south could dampen convection further inland.
This does not look as strongly the case later today, as a more
unstable atmosphere could be realized. A limiting factor would be
slight cooling brought by shower activity. But larger scale dynamics
created as the system moves across the area could set the stage for
strong to severe thunderstorms this afternoon and evening. Damaging
wind gusts, hail, and a few tornadoes all are possible in the
stronger storms. Timing from the CAM models suggests that individual
cells could form in the early afternoon. Supercellular formation at
this time would pose a threat for severe weather. A cold front
boundary trailing south of the low should move across the area during
the evening and overnight, with a strong/severe weather threat
ending after it passes.
Abnormally high amounts of water in the atmosphere and rain that has
already fallen have resulted in 1-2 inches of rain across parts of
the area so far. Another 1-2, with maybe 3 inches cannot be ruled out
into the evening. As such, we have a Flash Flood Warning in effect
until 6 PM. Depending upon how fast the synoptic system moves over
the region, may have to extend the FF.A longer for our more eastern
areas.
.SHORT TERM...(Tonight through Friday)
Issued at 320 AM CST Wed Feb 5 2020
Multiple clusters of strong/severe tstms should be ongoing heading
into the evening hrs, as the sfc low/attendant cold front lift into
the Mid South region. Provided some lingering instability remains in
place, coupled with Total Shear values on the order of 80-90kt, this
threat for severe wx should spread more east into parts of srn mid TN
into north cntrl AL. Again, damaging winds will continue to be the
main wx threat with a lower end threat for hail and a few tornadoes.
The latest model suites though are pretty much suggesting a second
cluster of tstms developing along the cntrl Gulf Coast this evening.
This potentially could either cut off the clusters affecting the mid
TN Valley or mitigate the storm modes as the clusters begin to move
into NE AL. In any case, this is somewhat uncertain, but may limit
the threat for strong/severe tstms into the overnight hrs. Additional
showers and perhaps a few elevated tstms are possible as the front
itself begins to move ewd across the area into early Thu, but the
threat here may be more brief heavy rainfall. Multiple episodes of
heavy rain are possible into the early morning hrs Thu along/ahead of
the oncoming cold front. But at this point, given the prolonged dry
conditions, coupled with the fact that this may be a relatively fast
moving system tonight into Thu, this may be more of a localized
flooding/ponding threat as opposed to more widespread flooding.
The cold front should move east of the area by Thu morning, with
rainfall lingering into Thu evening with the upper trough axis
swinging ewd thru the SE region. The onset of cooler/drier air though
may not arrive until Thu night, as temps finally return closer to
seasonal trends by Fri morning. Rainfall tapering off to the east Thu
night may briefly mix with or change over to snow showers before
ending, but no impacts are xpcted given the warm ground temps in
place. Clouds should then begin to diminish during the day Fri, as
temps remain seasonably cool.
.LONG TERM...(Friday night through Tuesday)
Issued at 320 AM CST Wed Feb 5 2020
Rain chances again return by Sat with a quick passing upper
disturbance that will then quickly give way to clearing and seasonal
conditions on Sun. The quiet wx pattern though doesn't look to last
long, with the latter half of the global models showing a fairly
active wx pattern next week, as multiple wx systems out of the Plains
states traverse ewd thru the SE region. This certainly looks to keep
rain chances in the forecast thru the end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CST Wed Feb 5 2020
Multiple waves of showers and storms, combined with low ceilings,
will make for poor flying conditions today-tomorrow.
1st round of showers/storms is ongoing; vis/cigs will fluctuate in
the MVFR-IFR range with further drops possible within TSRA.
A 2nd round of TSRA is expected later this aftn/eve, and have
targeted this timeframe with a TEMPO group accordingly (22-02Z at
KMSL, 03-07Z at KHSV), though timing will likely need adjustment.
There may still be a 3rd round of storms overnight, but confidence in
this phase is lowest. Handled this with a PROB30 (03-06Z at KMSL,
07-10Z at KHSV). Behind the front, MVFR-IFR ceilings with occasional
showers will continue, so little improvement is expected.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from late tonight through Thursday afternoon for
ALZ005>010-016.
TN...Flash Flood Watch from late tonight through Thursday afternoon for
TNZ076-096-097.
&&
NEAR TERM...RSB
SHORT TERM...09
LONG TERM...09
AVIATION...BCC
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Feb 5, 4:20 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
420 AM CST Wed Feb 5 2020
ALZ001>010-016-TNZ076-096-097-061000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
420 AM CST Wed Feb 5 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered embedded thunderstorms within numerous to widespread
showers are expected later today into this evening. A few of these
storms could be severe and will be capable of damaging winds along
with hail and a few tornadoes. The threat for severe weather will be
from late this afternoon through the late evening.
In addition, locally heavy downpours in a short period of time could
lead to a few instances of flash flooding. Resulting runoff may also
result in minor flooding of area rivers and streams.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
No hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible later today into this evening.
In the hours before
Special weather statement, Feb 5, 11:18 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1118 AM CST Wed Feb 5 2020
ALZ002>004-051800-
Lawrence AL-Franklin AL-Colbert AL-
1118 AM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND CENTRAL LAWRENCE COUNTIES UNTIL NOON CST...
At 1118 AM CST, Doppler radar was tracking a strong thunderstorm near
Russellville, moving northeast at 45 mph.
Locations impacted include...
Russellville, Moulton, Littleville, Courtland, North Courtland, Mt
Hope, Chalybeate Springs, La Grange, Tharptown and Ne Smith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3459 8777 3463 8749 3470 8722 3446 8720
3436 8779
TIME...MOT...LOC 1718Z 238DEG 41KT 3448 8767
GHSpecial weather statement, Feb 5, 11:57 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1157 AM CST Wed Feb 5 2020
ALZ005-006-TNZ096-051845-
Madison AL-Limestone AL-Lincoln TN-
1157 AM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND LINCOLN COUNTIES UNTIL 1245 PM CST...
At 1157 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Ardmore, or 10 miles north of Athens, moving northeast
at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Athens, Fayetteville, Ardmore, Elkmont, Cartwright, Elkwood, Howell,
Dellrose, Belleview and Cash Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3507 8639 3479 8701 3497 8714 3500 8711
3499 8684 3526 8683 3525 8675 3531 8666
TIME...MOT...LOC 1757Z 237DEG 42KT 3495 8700
GHSpecial weather statement, Feb 5, 12:00 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1200 PM CST Wed Feb 5 2020
ALZ004>006-051845-
Lawrence AL-Madison AL-Limestone AL-
1200 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...SOUTHERN
LIMESTONE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 1245 PM CST...
At 1200 PM CST, Doppler radar was tracking a strong thunderstorm near
Courtland, or 13 miles west of Decatur, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northwestern Huntsville, Madison, Athens, Courtland, Tanner, Harvest,
North Courtland, Hillsboro, French Mill and Capshaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3478 8664 3465 8703 3468 8710 3462 8711
3453 8738 3471 8732 3495 8678
TIME...MOT...LOC 1800Z 236DEG 42KT 3467 8720
GHSpecial weather statement, Feb 5, 12:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1243 PM CST Wed Feb 5 2020
TNZ076-096-097-051930-
Franklin TN-Moore TN-Lincoln TN-
1243 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...EASTERN LINCOLN AND
CENTRAL FRANKLIN COUNTIES UNTIL 130 PM CST...
At 1243 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 55 mph.
Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Tims Ford Lake, Sewanee, Lincoln and Hurdlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8616 3534 8603
3531 8600 3529 8592 3522 8586 3499 8657
3534 8658 3536 8650 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1843Z 235DEG 49KT 3509 8652
GHSpecial weather statement, Feb 5, 1:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
101 PM CST Wed Feb 5 2020
TNZ097-051930-
Franklin TN-
101 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
130 PM CST...
At 100 PM CST, Doppler radar was tracking a strong thunderstorm near
Huntland, or 13 miles southeast of Fayetteville, moving east at 35
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cowan, Huntland, Sewanee, Anderson, Beans Creek, Maxwell, St. Andrews
and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8587 3499 8632 3508 8632 3522 8587
3522 8586
TIME...MOT...LOC 1900Z 268DEG 30KT 3506 8635
30Special weather statement, Feb 5, 1:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
127 PM CST Wed Feb 5 2020
TNZ097-052000-
Franklin TN-
127 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 200 PM
CST...
At 127 PM CST, Doppler radar was tracking a strong thunderstorm near
Sewanee, or 8 miles east of Winchester, moving northeast at 60 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winchester, Decherd, Cowan, Sewanee, Anderson, Alto, St. Andrews,
Belvidere, Sherwood and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 8600 3532 8598 3531 8597 3531 8595
3530 8595 3530 8593 3528 8591 3522 8586
3499 8587 3499 8630 3533 8604 3533 8602
TIME...MOT...LOC 1927Z 241DEG 53KT 3524 8597
GHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879034, 879200, 878152, 878156, 870415, 878157, 879036, 878133, 878136, 878148, 878149, 878153, 878154, 878134, 878184, 878135, 878159, 878161, 878162, 878160, 878158, 878183, 878185, 878187, 878140, 878138, 878188, 878137, 878186, 878141, 878142, 878139, 879037, 879039, 879032, 879033, 879040, 879043, 878146, 878147, and more.